Virginia, 2011

Damaging Winds in Virginia, March 6, 2011

March 6, 2011 · NWS AKQ · 8 events in 7 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 6, 4:11 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 6, 4:11 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EST SUN MAR 6 2011

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO MOVE NORTHEAST UP THE EASTERN
SEABOARD TONIGHT...WHILE DRAGGING THE COLD FRONT ACROSS THE MID
ATLANTIC STATES THIS EVENING. HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST ON MONDAY AND TUESDAY. THE HIGH PRESSURE SYSTEM WILL
MOVE OFF THE NEW ENGLAND COAST WEDNESDAY AHEAD OF ANOTHER LOW
PRESSURE SYSTEM AND COLD FRONT...WHICH MOVE INTO THE MID ATLANTIC
THURSDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
THE MAIN BAND OF MODERATE TO HEAVY RAIN IS MOVING ACROSS THE CWA
AT THIS TIME...WITH SOME RAINFALL RATES UP TO .5 TO .75 INCHES PER
HOUR. THE SURFACE LOW IN NEAR CHO/LKU AND CONTINUES TO LIFT
NORTHEAST WITH THE COLD FRONT STRETCHING SOUTH THROUGH CENTRAL NC
TOWARD COLUMBIA SC. THIS FRONT WILL PICK UP SPEED TO THE EAST AND
SHOULD MOVE ACROSS THE AREA BY 2Z TO 3Z. BEHIND THIS MAIN RAIN
BAND...MORE SHOWERS AND POSSIBLE A THUNDERSTORM HAVE BEGUN TO
DEVELOP SO HAVE HELD ON TO HIGHER POPS THROUGH THE EARLY EVENING
TIME FRAME. BY 6Z HOWEVER...EXPECT THAT THE RAIN SHOULD BE OVER.
CLOUDS HOWEVER LOOK TO LINGER THROUGH MUCH OF THE NIGHT DUE TO THE
NEGATIVELY TILTED TROUGH. THE LOW LEVELS DO REMAIN SATURATED SO
EXPECT TO SEE THE LOWER CLOUDS HANG TO BETWEEN 6Z AND 9Z BEFORE
THEY AREA FINALLY VANQUISHED BY THE NW FLOW AND DRIER AIR. FOR
LOWS OVERNIGHT...TEMPERATURES WILL FALL SIGNIFICANTLY BEHIND THE
FRONT WITH THE COLD ADVECTION...BUT HAVE LEANED TOWARD THE WARMER
MET NUMBERS BASED UPON THE CLOUDS LINGERING AND THE WINDS STAYING UP.

HIGH PRESSURE THEN BUILDS IN FROM THE NORTHWEST ON MONDAY...WHICH
WILL RETURN THE SUNSHINE AND DRY WEATHER. BUT WITH THE NW FLOW
ALOFT AND COLD ADVECTION TEMPERATURES WILL BE COOLER...WITH
READINGS IN THE UPPER 40S ALONG THE DELMARVA AND THE LOW TO MID
50S ELSEWHERE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
THE STRONG HIGH PRESSURE...CENTERED OVER NEW ENGLAND WILL MAINTAIN
IS CONTROL OF THE WEATHER ACROSS MOST OF THE EASTERN SEABOARD INTO
WEDNESDAY AS IT NOSES DOWN THE COAST. THIS WILL KEEP THE WEATHER
DRY...HOWEVER...WITH THE FLOW ALOFT TURNING OUT OF THE SW...WILL
SEE PERIOD OF CLOUDS WITH HIGH LEVEL MOISTURE SLIDING THROUGH.
THESE CLOUDS WILL LIKELY HOLD TEMPS DOWN SOME ON TUESDAY...BUT
WITH SOME WARM ADVECTION DEVELOPING ON WEDNESDAY AHEAD OF AN
APPROACHING COLD FRONT SHOULD SEE TEMPERATURES CONTINUE TO
MODERATE ON WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
GUIDANCE WAY TO FAST WITH SFC REFLECTION ON THE NEXT SYSTEM TO
EFFECT THE RGN. FOLLOWING CLOSE TO THE H70-50 HEIGHT PATTERN FOR
TRACK OF NEXT SYSTEM ON THU. MID LVL TROUGH WILL DIG OVER THE NRN
PLAINS/UPR MIDWEST ON WED AS LARGE 1045+ HIGH HOLDS OVER
SOUTHEASTERN QUEBEC. UNSURE WHY GUIDANCE IS SO PROBLEMATIC AS OF
LATE WITH TIMING OF SFC FEATURES WITH DEEPENING MID LVL TROUGHS
(ESP WITH A 1045+ HIGH SLOWING EASTWARD PROGRESSION). THE SLOWER
SOLN USUALLY WINS OUT WITH DEEPENING TROUGHS. IN ANY EVENT...HAVE
SLOWED TIMING OF PRECIP AND ASSCD FRONTAL SYSTEM AROUND 12 HRS FROM
CRNT TIMING OF GUIDANCE. WILL CONTINUE WITH CHCS OF RAIN LATE THU
INTO THU NIGHT AND SLOW CLEARING ON FRI. HAVE KEPT DRY FCST FOR
REMAINDER OF EXTENDED WITH UNCERTAINTY OF NEXT SYSTEM. TEMPS FAIRLY
CLOSE TO NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
COLD FRONT OVER WESTERN VA WITH SERIES OF FRONTL WAVES OVER NC AND
SRN VA. THE WAVES WILL TRACK NE AS THE FRONT SLOWLY MOVES THRU THE
REGION THIS AFTN/EVENING. LOTS OF RAIN ASSOC WITH THE FRONT WITH
HEAVIEST RAIN AT 18Z OVER NRN VA...PIEDMONT AND EXTENDING INTO NC.
FRONT EXPECTED TO MOVE OFF THE COAST EARLY TONIGHT BUT PRECIP WILL
LINGER A FEW HOURS BEHIND IT. MVFR/IFR CIGS AND VIS WILL PREVAIL
THRU MIDNIGHT BEFORE CONDS BEGIN TO IMPROVE. WNDS MOSTLY SE-SW
ACROSS AREA WITH SOME GUSTS TO 20 KT OR BETTER. WNDS WILL SHFT SW-
NW THEN NW-N AS FRONT MOVES THRU. VFR CONDS ON MON.

HIGH PRESSURE RETURNS ON MONDAY AND HANGS AROUND INTO WEDNESDAY
WITH VFR CONDITIONS. THE NEXT LOW PRESSURE SYSTEM ARRIVES ON
THU... SETTING THE STAGE FOR A SIMILAR SETUP IN TERMS OF
WIDESPREAD MVFR/IFR CONDITIONS WITH MORE RAIN LIKELY.

&&

.MARINE...
STRONG WINDS CONTINUE EARLY THIS AFTN AHEAD OF THE SFC COLD FRONT
THAT WILL PUSH ACROSS THE WATERS LATER THIS EVE (SOME GUSTS TO 30
KTS+)..ESP WITH FRONTAL PASSAGE. WINDS WILL SHIFT TO THE W/NW LATER
TNT WITH A LOW LVL SURGE OF COLD AIR PUSHING OVER THE WATERS INTO
MON AFTN BEFORE SCA FLAGS END OVER THE BAY LATER IN THE EVE
(STRONGEST WINDS OVER NRN WATERS). SEAS OVER THE COASTAL WATERS WILL
CONTINUE TO REMAIN AT OR ABV 5 FT INTO EARLY TUE. HAVE NOT EXTENDED
SCA BEYOND THAT WITH UNCERTAINTY OF SEAS REMAINING OR FALLING BELOW
CRITERIA (ESP NRN WATERS) WITH ONSHORE FLOW RE-DVLPG. HIGH PRESSURE
RETURNS TO THE REGION MID WEEK BEFORE NEXT SYSTEM LATE THU.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST MONDAY FOR ANZ630>633.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST TUESDAY FOR ANZ650-652-654-
     656-658.

&&

SYNOPSIS...ESS
NEAR TERM...ESS
SHORT TERM...ESS
LONG TERM...CCW
AVIATION...JEF
MARINE...CCW
Hazardous weather outlook, Mar 6, 6:28 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
628 PM EST SUN MAR 6 2011

MDZ021>025-VAZ048-049-060>069-072>079-085-099-100-072330-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-MIDDLESEX-ACCOMACK-NORTHAMPTON VA-
628 PM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAINFALL AND AN ISOLATED THUNDERSTORM WILL BE
POSSIBLE THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ070-071-080>084-086>098-072330-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-CHESTERFIELD-HENRICO-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
628 PM EST SUN MAR 6 2011

...TORNADO WATCH 41 IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND REPORTS OF STRONG WINDS OR WIND DAMAGE
TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD.

ANZ650-652-654-656-658-072330-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
628 PM EST SUN MAR 6 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ632-633-072330-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
628 PM EST SUN MAR 6 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY...
...TORNADO WATCH 41 IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-631-072330-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
628 PM EST SUN MAR 6 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WRS

In the hours before

Special weather statement, Mar 6, 1:54 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
154 PM EST SUN MAR 6 2011

MDZ021-062100-
DORCHESTER-
INCLUDING THE CITY OF...CAMBRIDGE
154 PM EST SUN MAR 6 2011

...MINOR COASTAL FLOODING POSSIBLE THIS AFTERNOON...

THE PERSISTENT SOUTHERLY FLOW HAS PUSHED WATER LEVELS HIGHER ON
THE SOUTHERN CHESAPEAKE BAY...WHICH IS PRODUCING SOME MINOR TIDAL
FLOODING ACROSS SOUTHERN PORTIONS OF DORCHESTER COUNTY. AT BISHOPS
HEAD...WATER LEVELS HAVE REACH 2.4 FEET AT 1:30 PM AND THEY SHOULD
CONTINUE TO RISE TO BETWEEN 2.5 TO 2.7 FEET DURING THE COMING HIGH
TIDE CYCLE WHICH OCCURS AT 2:13 PM. THE WATER LEVELS WILL BE SLOW
TO FALL EARLY THIS AFTERNOON AS THE SOUTHERLY WINDS WILL PERSIST
THROUGH THE AFTERNOON...BUT THEY WILL BE TURNING TO THE NORTHWEST
THIS EVENING AS A COLD FRONT MOVES THROUGH.
Special weather statement, Mar 6, 1:57 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
157 PM EST SUN MAR 6 2011

NCZ012-VAZ081-087-088-092-062000-
GREENSVILLE VA-NORTHAMPTON NC-PRINCE GEORGE VA-SOUTHAMPTON VA-SUSSEX
VA-
157 PM EST SUN MAR 6 2011

...A LINE OF SHOWERS WITH BREIF HEAVY RAIN MOVING THROUGH SOUTH
CENTRAL VIRGINIA AND NORTHEASTERN NORTH CAROLINA...

AT 157 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS OVER GARYSBURG...MOVING NORTHEAST AT 45 MPH. THIS
ACTIVITY WILL BE NEAR CLARESVILLE AT 205 PM EST...GREEN PLAIN AT 210
PM EST...ADAMS GROVE AT 215 PM EST...MASON AT 220 PM EST...GRAY AT
225 PM EST...YALE AT 230 PM EST.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE SHOWERS.

BRIEF...BUT LOCALLY VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON
ROADWAYS. AN ISOLATED THUNDERSTORM MAY BE EMBEDDED IN THIS LINE.

LAT...LON 3635 7758 3640 7756 3643 7762 3663 7771
      3698 7744 3700 7740 3704 7740 3719 7728
      3685 7689 3631 7749 3630 7756

WAMSLEY
Special weather statement, Mar 6, 2:37 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
237 PM EST SUN MAR 6 2011

VAZ072-081>083-088>090-092-062045-
CHARLES CITY VA-JAMES CITY VA-KING WILLIAM VA-NEW KENT VA-PRINCE
GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
237 PM EST SUN MAR 6 2011

...A LINE OF SHOWERS WITH BREIF HEAVY RAIN MOVING THROUGH EAST
CENTRAL VIRGINIA...

AT 237 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS FROM 9 MILES SOUTHWEST OF DISPUTANTA TO 19 MILES
SOUTH OF SUSSEX...OR FROM 9 MILES SOUTHWEST OF DISPUTANTA TO 6 MILES
NORTHWEST OF BOYKINS...MOVING NORTHEAST AT 40 MPH. THIS ACTIVITY
WILL BE NEAR RICHARD BLAND COLLEGE AROUND 240 PM EST...
  NEW BOHEMIA AROUND 245 PM EST...
  PRINCE GEORGE AROUND 250 PM EST...
  JORDAN POINT COUNTRY CLUB AROUND 255 PM EST...
  JORDANS POINT AROUND 300 PM EST...
  BARNETTS AROUND 305 PM EST...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE SHOWERS.

BRIEF...BUT LOCALLY VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON
ROADWAYS. AN ISOLATED THUNDERSTORM MAY BE EMBEDDED IN THIS LINE. S.

LAT...LON 3663 7724 3722 7739 3732 7728 3769 7693
      3767 7691 3765 7691 3765 7688 3720 7675
      3723 7680 3723 7685 3725 7687 3723 7693
      3721 7690 3721 7679 3718 7677

WAMSLEY
Special weather statement, Mar 6, 3:24 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EST SUN MAR 6 2011

VAZ072>078-082>085-089>091-062130-
CHARLES CITY VA-ESSEX VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN
VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX VA-NEW KENT
VA-NORTHUMBERLAND VA-RICHMOND VA-SURRY VA-WESTMORELAND VA-YORK VA-
324 PM EST SUN MAR 6 2011

...A LINE OF SHOWERS WITH VERY HEAVY RAIN MOVING THROUGH SOUTH
CENTRAL VIRGINIA....

AT 324 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS FROM TALLEYSVILLE TO ELBERON...OR FROM TALLEYSVILLE
TO 6 MILES SOUTHWEST OF SURRY...MOVING NORTHEAST AT 45 MPH. THIS
ACTIVITY WILL BE NEAR LANESVILLE AROUND 330 PM EST...
  WARREN MILL AROUND 335 PM EST...
  STEVENSVILLE AROUND 340 PM EST...
  CROUCH AROUND 345 PM EST...
  UPRIGHT AROUND 350 PM EST...
  DUNNSVILLE AROUND 355 PM EST...

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE SHOWERS.

BRIEF...BUT LOCALLY VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON
ROADWAYS. AN ISOLATED THUNDERSTORM MAY BE EMBEDDED IN THIS LINE.

LAT...LON 3803 7650 3763 7640 3767 7648 3764 7651
      3775 7658 3788 7677 3786 7677 3772 7659
      3763 7654 3759 7641 3735 7661 3742 7670
      3734 7663 3719 7675 3725 7687 3723 7693
      3717 7676 3696 7693 3759 7710 3814 7660

WAMSLEY
Special weather statement, Mar 6, 4:23 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EST SUN MAR 6 2011

MDZ021-VAZ073-075>078-084-085-062230-
DORCHESTER MD-GLOUCESTER VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX
VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
423 PM EST SUN MAR 6 2011

...A LINE OF SHOWERS WITH VERY HEAVY RAIN MOVING THROUGH NORTHEAST
SECTIONS OF COASTAL VIRGINIA....

AT 423 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS FROM HAGUE TO GLENNS...OR FROM 6 MILES NORTHWEST OF
CALLAO TO CHRIST CHURCH...MOVING NORTHEAST AT 45 MPH. THIS ACTIVITY
WILL BE NEAR WHITE STONE AROUND 435 PM EST...
  LEWISETTA AROUND 440PM EST...
  WICOMICO CHURCH AROUND 445 PM EST...
  FAIR PORT AROUND 450 PM EST...
  SMITH POINT AROUND 500 PM EST...

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE SHOWERS.

BRIEF...BUT LOCALLY VERY HEAVY RAIN WILL CAUSE PONDING OF WATER
ON ROADWAYS.

LAT...LON 3824 7611 3828 7621 3803 7646 3794 7631
      3819 7609 3801 7619 3813 7608 3762 7640
      3763 7652 3762 7643 3736 7662 3777 7669
      3777 7668 3763 7652 3764 7651 3794 7678
      3834 7624 3845 7632 3863 7616

WAMSLEY
Special weather statement, Mar 6, 5:17 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
517 PM EST SUN MAR 6 2011

NCZ012-VAZ065-079-087-062330-
BRUNSWICK VA-GREENSVILLE VA-MECKLENBURG VA-NORTHAMPTON NC-
517 PM EST SUN MAR 6 2011

...A LINE OF SHOWERS WITH BREIF HEAVY RAIN MOVING THROUGH PORTIONS
OF NORTHEASTERN NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA....

AT 517 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS FROM 13 MILES NORTH OF HENDERSON TO 6 MILES
NORTHWEST OF LINWOOD...MOVING NORTHEAST AT 40 MPH. THIS ACTIVITY
WILL BE NEAR KEATS AROUND 520 PM EST...
  JOHN H KERR DAM AROUND 525 PM EST...
  BEECHWOOD AROUND 530 PM EST...
  BRACEY AROUND 535 PM EST...
  LA CROSSE AROUND 540 PM EST...
  BRODNAX AROUND 550 PM EST...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE SHOWERS.

BRIEF...BUT LOCALLY VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON
ROADWAYS. AN ISOLATED THUNDERSTORM MAY BE EMBEDDED IN THIS LINE.

LAT...LON 3685 7787 3684 7747 3673 7749 3669 7747
      3667 7751 3666 7748 3631 7748 3630 7751
      3632 7758 3640 7756 3643 7764 3647 7766
      3647 7776 3650 7789 3651 7791 3655 7791
      3654 7840

WAMSLEY

The radar

The Norfolk radar (KAKQ), 53 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greensville

When
March 6, 6:40 PM EST
Where
Greensville County, 2.66 mi NW of Moonlight
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.760, -77.530

Trees were downed on Orion Road.

Thunderstorm Wind, Sussex

When
March 6, 6:40 PM EST
Where
Sussex County, 2.15 mi SSW of Huske
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.870, -77.430

Trees were downed on Green Church Road and Dillard Road.

Thunderstorm Wind, Chesterfield

When
March 6, 7:10 PM EST
Where
Chesterfield County, 2.15 mi NE of Walthal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.340, -77.370

Trees were downed and shingles were blown off the roof of a home.

Thunderstorm Wind, Chesterfield

When
March 6, 7:20 PM EST
Where
Chesterfield County, 2.6 mi ENE of Walthal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.340, -77.360

Trees were downed.

Thunderstorm Wind, New Kent

When
March 6, 7:47 PM EST
Where
New Kent County, 2.76 mi N of Providence Forge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.490, -77.030

Tree was downed on Route 155 near Interstate 64.

Thunderstorm Wind, King William

When
March 6, 7:58 PM EST
Where
King William County, 1.49 mi NNE of Port Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.570, -76.810

Thirty four foot camper trailer was knocked over. Numerous trees were downed.

Thunderstorm Wind, King and Queen

When
March 6, 8:00 PM EST
Where
King and Queen County, 0.55 mi E of Mascot
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.630, -76.710

Numerous trees were downed or uprooted.

Thunderstorm Wind, Middlesex

When
March 6, 8:02 PM EST
Where
Middlesex County, 1.29 mi ESE of Warner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.620, -76.630

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293009, 293010, 293011, 293012, 293013, 293014, 293015, 293016.